Tornadoes · United States · Iowa · 2015

EF1 tornado, Plainview to Clinton, Iowa, April 9, 2015

From Plainview to Clinton, this EF1 tornado ran 22.4 miles across Scott and Clinton counties on April 9, 2015, touching down at 5:04 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 9, 2015
Touchdown
5:04 PM CDT (22:04 UTC)
Lifted
5:30 PM CDT (22:30 UTC)
On the ground
26 minutes
Path length
22.4 miles (36.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$20,000
Counties
Scott and Clinton counties
Touchdown point
41.635, -90.895
Lift-off point
41.801, -90.522
Record number
1504091604-01

The damage survey

45 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • several farmsteads with minimal tree damage....no leaves on trees. nearby buildings untouched.
  • minimal damage to outbuilding
  • grain bin turned over....only thing damaged
  • power poles bent over along with damage to outbuildings

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and exited into northwest Illinois during the evening hours. These storms produced hail larger than golf balls, damaging winds of 60 to 70 mph, and two tornadoes. The tornadoes touched down near Donahue and Clinton. Both tornadoes produced EF-1 damage to mainly trees and farm outbuildings.

The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado was on the ground for 16.22 miles in Scott County and then moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.

The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado began in Scott County, and was on the ground for another 5.8 miles after it moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.

NWS Storm Survey revealed damage primarily to trees and farm outbuildings and was rated as EF-1. The tornado touched down 1 mile southeast of the Clinton Airport and was on the ground for 8.56 miles in Clinton County before it moved into Whiteside County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:00 UTC and running to 00:21 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC00:21 UTCTornado WatchDVN
22:00 UTC22:45 UTCSevere Thunderstorm WarningDVN
22:06 UTC22:30 UTCTornado WarningDVN
22:24 UTC22:40 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 9, 3:33 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 9, 3:33 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT THU APR 9 2015

.SYNOPSIS...
ISSUED AT 332 PM CDT THU APR 9 2015

12Z UA ANALYSIS HAS AN 850MB LOW NEAR KOAX WITH A WARM FRONT INTO
SOUTHERN WISCONSIN. THE 850MB COLD FRONT RAN FROM THE LOW INTO THE
BIG BEND OF TEXAS. A LLJ RAN FROM EASTERN TEXAS INTO ILLINOIS.
SATELLITE TRENDS THROUGH MID AFTERNOON SHOW PLENTY OF LOW CLOUDS
FROM WISCONSIN INTO IOWA. RADAR SHOWS A LINE OF STRONG STORMS MOVING
RAPIDLY NORTHEAST FROM SOUTHERN IOWA AND MISSOURI TOWARD THE
MISSISSIPPI RIVER.

18Z SFC ANALYSIS HAS MESO LOWS NEAR KCID AND KOXV WITH THE LIKELY
MAIN SYNOPTIC LOW NEAR KLWD. THE WARM FRONT RAN FROM THE LOW NEAR
KCID INTO NORTHERN ILLINOIS AND THEN EAST ALONG THE MICHIGAN/INDIANA
LINE. THE COLD FRONT RAN FROM THE SYNOPTIC LOW NEAR KLWD INTO NORTH
TEXAS. DEW POINTS WERE IN THE 60S FROM THE OHIO VALLEY WEST TO THE
MID MISSISSIPPI VALLEY AND THEN SOUTH TO THE GULF COAST. DEW POINTS
IN THE 30S WERE ACROSS THE UPPER MIDWEST AND INTO MUCH OF THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 332 PM CDT THU APR 9 2015

ALL ATTENTION IS ON STORM DEVELOP AND EVOLUTION OVER THE NEXT 6
HOURS.

THE SYNOPTIC LOW SHOULD BE CLOSE TO KDBQ JUST PRIOR TO SUNSET WITH
THE COLD FRONT ALONG THE MISSISSIPPI RIVER. THE MAIN SEVERE THREAT
WILL BE ALONG/AHEAD OF THE COLD FRONT. THE THREAT OF LARGE HAIL IS A
GIVEN BUT GIVEN THE FORWARD SPEED OF THE STORMS...DAMAGING WINDS ARE
ALSO POSSIBLE. ANY LOW LEVEL BOUNDARY WOULD PROVIDE A FOCUS FOR NEW
STORMS AND POTENTIAL DEVELOPMENT OF A TORNADO IF A STORM WOULD
INTERSECT SUCH A BOUNDARY.

AFTER SUNSET...STORMS WILL RAPIDLY END EAST OF THE MISSISSIPPI WITH
THE OVERALL PRECIPITATION THREAT DROPPING AS WELL THROUGH MIDNIGHT.
AFTER MIDNIGHT...MAINLY DRY CONDITIONS ARE EXPECTED WITH WRAP AROUND
CLOUDS MOVING THROUGH THE AREA.

ON FRIDAY...A WEAK UPPER LEVEL DISTURBANCE WILL DROP DOWN INTO THE
GREAT LAKES. MOISTURE IS LIMITED AND THE BETTER FORCING IS FROM
WISCONSIN INTO MICHIGAN. THUS DRY CONDITIONS ARE EXPECTED. DEEP
MIXING OF THE ATMOSPHERE WILL ALLOW BREEZY CONDITIONS TO DEVELOP ON
FRIDAY. TEMPERATURES SHOULD BE CLOSE TO NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 332 PM CDT THU APR 9 2015

HIGH PRESSURE WILL MOVE ACROSS THE MIDWEST FRIDAY NIGHT THROUGH
SATURDAY RESULTING IN QUIET AND DRY CONDITIONS FOR THE AREA.
TEMPERATURES SHOULD AVERAGE A LITTLE ABOVE NORMAL.

A WEAK STORM SYSTEM WILL APPROACH THE AREA SATURDAY NIGHT. THE
EVENING HOURS SHOULD BE DRY ACROSS THE AREA WITH SOME SHOWERS AND
POSSIBLY A THUNDERSTORM MOVING INTO THE WESTERN HALF AFTER MIDNIGHT.

THE STORM SYSTEM WILL MOVE ACROSS THE AREA ON SUNDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. CLOUD
COVER/PRECIPITATION WILL DICTATE HIGH TEMPERATURES BUT THEY SHOULD
BE A LITTLE ABOVE NORMAL.

SUNDAY NIGHT ON...
NEXT WEEK AN ACTIVE PATTERN LOOKS TO BE SEEN ACROSS THE AREA.
HOWEVER...THERE ARE DISAGREEMENTS ON THE TIMING OF STORM SYSTEMS.
THUS WHILE THE POTENTIAL FOR AN ACTIVE PATTERN IS THERE...OVERALL
CONFIDENCE ON TIMING IS LOWER THAN NORMAL.

THE STORM SYSTEM EXITS THE AREA SUNDAY NIGHT. THE MODEL CONSENSUS
HAS CHANCE POPS ACROSS THE AREA.

MONDAY/MONDAY NIGHT THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE
AREA AS ANOTHER CANADIAN HIGH MOVES THROUGH THE MIDWEST.
TEMPERATURES SHOULD AVERAGE ABOVE NORMAL.

TUESDAY THROUGH THURSDAY THE MODEL CONSENSUS HAS MAINLY CHANCE POPS
FOR THE ENTIRE AREA AS ANOTHER STORM SYSTEM MOVES THROUGH THE
MIDWEST. THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO THE TIMING
OF THIS SYSTEM. THUS THE POSSIBILITY EXISTS THAT PART OF THIS TIME
PERIOD MAY BE DRY...WITH ONE TIME PERIOD BEING TUESDAY. TEMPERATURES
SHOULD AVERAGE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1147 AM CDT THU APR 9 2015

VERY DIFFICULT AVIATION FORECAST FOR THE NEXT 6 TO 8 HOURS ACROSS
THE AREA. IT APPEARS THAT THE AREA WILL SEE THUNDERSTORMS...SOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
THE TIMING OF THESE STORMS IS DIFFICULT AND AS SUCH GONE WITH
TEMPOS OF THE APPROXIMATE TIME WITH THE THUNDERSTORMS. WINDS WILL
BE VRB CLOSE TO 50 KT GUSTS WHEN THEY COME IN. PLAN ON CHANGING
TEMPOS WITH MORE INFORMATION WHEN THE THREAT BECOMES CLEARER. ONCE
THESE SHOWERS AND STORMS LEAVE...THE WIND CHANGES AND WE SEE
MOSTLY VFR CONDITIONS THROUGH THE REST OF THE PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...GIBBS
Hazardous weather outlook, Apr 9, 12:10 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 PM CDT THU APR 9 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1210 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TODAY THROUGH VERY EARLY THIS
EVENING...AS A STRONG STORM SYSTEM MOVES THROUGH IOWA. STRONG
SOUTH WINDS WILL USHER IN WARM AIR TODAY...WHICH COULD FUEL A FEW
SUPERCELL THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS TODAY
WILL BE CAPABLE OF PRODUCING SMALL HAIL...WHILE ANY OF THE
POSSIBLE AFTERNOON SUPERCELL THUNDERSTORMS WILL HAVE THE POTENTIAL
FOR VERY LARGE HAIL...GUSTY WINDS OVER 50 MPH...AND A FEW
TORNADOES POSSIBLE. THE POTENTIAL EXISTS FOR A STRONG TORNADO THIS
AFTERNOON.

THE THREAT FOR STORMS WILL END BY EARLY EVENING...WITH THE WINDY
WEATHER CONTINUING FROM THE WEST TONIGHT. WINDS GUSTS OVER 35 MPH
WILL BE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY...AND AGAIN TOWARD MID
WEEK. AT THIS TIME...THE THREAT FOR SEVERE STORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS AFTERNOON THROUGH 8
PM TONIGHT.

In the hours before

Local storm report, Apr 9, 4:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             SIGOURNEY               41.33N 92.21W
04/09/2015  M0.25 INCH       KEOKUK             IA   LAW ENFORCEMENT

            RELAYED BY THE EMERGENCY MANAGER

0415 PM     HAIL             1 W RIVERSIDE           41.48N 91.59W
04/09/2015  E1.25 INCH       WASHINGTON         IA   PUBLIC

            VIA TWITTER

&&

MM
Special weather statement, Apr 9, 4:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU APR 9 2015

IAZ088-099-092215-
HENRY-LEE-
427 PM CDT THU APR 9 2015

...STRONG THUNDERSTORMS IN HENRY AND LEE COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLSBORO TO
CROTON...MOVING NORTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DONNELLSON AROUND 435 PM CDT...
  SALEM...PILOT GROVE AND FRANKLIN AROUND 440 PM CDT...
  WEST POINT AND ST. PAUL AROUND 445 PM CDT...
  MOUNT PLEASANT AND LOWELL AROUND 450 PM CDT...
  DENMARK AROUND 455 PM CDT...
  NEW LONDON AROUND 500 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN IOWA AND
NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4054 9162 4056 9169 4058 9168 4062 9172
      4090 9172 4110 9137 4081 9137 4081 9141
      4078 9134 4064 9132 4051 9162
TIME...MOT...LOC 2126Z 237DEG 32KT 4081 9176 4061 9163

GIBBS
Local storm report, Apr 9, 4:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
04/09/2015  M1.03 INCH       LINN               IA   BROADCAST MEDIA

            RAINFALL IN PAST 30 MINUTES

&&

TAS
Local storm report, Apr 9, 4:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ROCK CITY               42.41N 89.47W
04/09/2015  M1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

TAS
Local storm report, Apr 9, 4:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             DAVIS                   42.42N 89.42W
04/09/2015  M0.75 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 9, 4:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             SPRINGVILLE             42.06N 91.44W
04/09/2015  E0.75 INCH       LINN               IA   AMATEUR RADIO

0455 PM     HAIL             3 SE NEW LONDON         40.90N 91.37W
04/09/2015  E0.88 INCH       DES MOINES         IA   TRAINED SPOTTER

            HAIL DURATION 3 MINUTES

&&

TAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.1 hours before the tornado, 20 km from the path. April 9, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -154, lifted condensation level 614 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 323 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-154 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
2.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.9 hours after it, 20 km from the path. April 10, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 338 joules per kilogram, CIN -52, lifted condensation level 1114 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 66 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
375 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
53 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:55 UTCTSTM WND GST 50WiltonMuscatine, IA50 MPH WINDS AND PEA SIZE HAIL.
22:09 UTCTSTM WND GST 50New LibertyScott, IA50 MPH WINDS.
22:09 UTCHAIL 0.75New LibertyScott, IAPENNY SIZE HAIL.
22:12 UTCHAIL 1.75DurantCedar, IAREPORTS NORTH AND WEST OF DURANT- COURTESY OF WQAD
22:15 UTCHAIL 0.88Long GroveScott, IA
22:17 UTCTORNADODonahueScott, IA
22:25 UTCTSTM WND GST 604 N Long GroveScott, IA
22:28 UTCTSTM WND DMGDewittClinton, IADEWITT TRAVEL MART ON HIGHWAY 30 JUST EAST OF DEWITT HAD THE SIGN SEVERELY DAMAGED. POSSIBLE TORNADO.
22:28 UTCTSTM WND GST 70DewittClinton, IA70 MPH WINDS.
22:28 UTCHAIL 1DewittClinton, IAA COUPLE OF QUARTER SIZE HAIL BUT MOSTLY DIME TO NICKEL.
22:28 UTCHAIL 2DewittClinton, IA
22:30 UTCTSTM WND DMGDewittClinton, IASEMI BLOWN OVER ON HIGHWAY 61 JUST SOUTH OF DEWITT.
22:30 UTCHAIL 0.88Park ViewScott, IADELAYED REPORT-TIME ESTIMATED- SMALL BURST OF HAIL WHEN STORMS PASSED THROUGH AREA
22:34 UTCTSTM WND GST 70DewittClinton, IASUSTAINED 40 MPH WITH GUSTS TO 70
22:34 UTCHAIL 2DewittClinton, IA1 1/2 INCH TO 2 INCH DIAMETER HAIL
22:40 UTCTSTM WND DMGClintonClinton, IASIGN BLOWN OUT AT GAS STATION NEAR CLINTON. TIME ESTIMATED FROM RADAR.
22:46 UTCTORNADO1 Se Clinton MunicipalClinton, IA
22:47 UTCFUNNEL CLOUD1 W ClintonClinton, IANEAR THE CLINTON IOWA AIRPORT. POSSIBLE TORNADO.
22:50 UTCTSTM WND DMGClintonClinton, IATREE LIMBS DOWN. ESTIMATED WIND 50 MPH.
22:54 UTCTSTM WND DMG2 Ene ClintonClinton, IAWIND ESTIMATED AT 50 MPH BROKE SMALL BRANCHES
22:54 UTCHAIL 0.882 Ene ClintonClinton, IA
22:55 UTCTSTM WND DMGClintonClinton, IA30 FOOT PINE TREE ON HOUSE-TIME IS ESTIMATED
22:55 UTCTSTM WND DMGClintonClinton, IAREPORTS OF MANY TREES DOWN NEAR VALLEY OAKS
22:55 UTCTSTM WND GST 56Clinton Municipal AirpoClinton, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 9, 2015

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 91:32 PM CDTEF0Peoria, IL0.110
April 96:22 PM EDTEF0Hillsdale, MI0.670
April 95:40 PM CDTEF1Clinton, IA to IL12.575
April 96:02 PM CDTEF1Carroll, IL8.350
April 96:37 PM CDTEF0Boone, IL2.825
April 96:38 PM CDTEF2Cherokee, TX1.8340$300,000
April 96:39 PM CDTEF4Rochelle–Fairdale tornado, IL30.1700211$19 million
April 97:05 PM CDTEF0Ogle, IL1.9100
April 97:10 PM CDTEF1Gregg, TX1.3335$1.0 million
April 97:15 PM CDTEF1Boone, IL4.0100$80,000
April 97:20 PM CDTEF1Harrison, TX4.5760$300,000
April 97:24 PM CDTEF0Boone, IL0.430$20,000
April 97:25 PM CDTEF1Boone, IL3.950$150,000
April 97:47 PM CDTEF0Christian, IL0.110
April 97:50 PM CDTEF1McHenry, IL0.330
April 99:08 PM CDTEF0Custer, OK0.230
April 99:16 PM CDTEF0Cape Girardeau, MO1.8150$6,000
April 99:31 PM CDTEF0Cape Girardeau, MO1.7130$60,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.